Codeine is often prescribed to regulate the pain of an episiotomy or a Caesarean section because it has been proven safe in pill form and because it acts for only a short period.

However, the FDA has warned nursing mothers to watch for unusual symptoms like drowsiness or other signs of overdose in their babies as it has been found that some women carry a gene that leads to high concentrations of narcotic substances in their breast milk. Those women who are experiencing side effects from this drug themselves should also look for side effects in their babies and see doctors right away if they notice any strange symptoms.

The thing with codeine is that it is being transformed into morphine. In people who are "ultra-rapid metabolizers", the process occurs very quickly and the morphine gets excreted into breast milk in amounts that can cause limpness, excessive sleepiness, feeding difficulties and breathing problems in newborns.

People who have a particular variant of the gene for a liver enzyme called CYP2D6 also have ultra-rapid metabolisms. This gene variant is present in 10% of whites, 3 % of blacks and 1 % of Hispanics and Asians.

Tests for determining whether you have the gene or not are widely available but not every breast-feeding woman is recommended to undergo the testing before using codeine but only those who experience unusually pronounced effects from the drug.

There was only one known death related to morphine overdose linked to the mother's ultra-rapid metabolism of codeine that occurred last year.
Other opioid drugs are also known to pass into breast milk, however they do not get turned into morphine during metabolizing process.